Florida, 2020

Flash Flood and Hail in Florida, August 9 to 10, 2020

August 9 to 10, 2020 · NWS JAX · 5 events in 3 counties and zones

Sea breezes merged near the St. Johns river basin over moist and unstable airmass, with cooler mid level temperatures around -7 degC at 500 mb.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breezes merged near the St. Johns river basin over moist and unstable airmass, with cooler mid level temperatures around -7 degC at 500 mb. A passing mid level short wave trough enhanced lift over the sea breeze collision, with very slow storm motion to the ESE less than 10 mph enabling slow moving, heavy rain producing cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 9, 8:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 9, 8:20 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
920 PM EDT Sun Aug 9 2020

.UPDATE...

Made some adjustments to the late evening pops as a line of
thunderstorms have traversed down the US-1 and I-95 corridors
of coastal SE GA into NE FL from the Jax metro area westward
towards Highway 301 and I-10. These storms should dissipate by
midnight just south of the Jacksonville area with the loss of
daytime heating. Otherwise skies will be mostly clear tonight
after midnight weak weak high pressure just south of the region.
An increase in moisture is expected tomorrow as a trough develops
north of the region with southwest low level flow in place over
the area. Scattered to numerous showers and thunderstorms will
form in the early to mid afternoon hours with the best coverage
from the Jacksonville area northward into SE GA from I-95 to
Highway 301.

Lows tonight will be warm and muggy in the low to mid 70s inland
and the upper 70s to near 80 at the coast. Highs on Monday will be
hot in the mid 90s over NE Fl and SE GA with low 90s at the
beaches. Heat index values will be in the 104 to 108 degree range
on Monday.

&&

.PREV DISCUSSION [802 PM EDT]...

.NEAR TERM [Through Tonight]...

Hot and Humid conds early this afternoon with peak Heat Indices in
the 104-108 range. St Simons Island was 91/79 with 108F Heat Index.
These conditions will give way to scattered showers/storms mainly
across SE GA and coastal NE FL from the US 301 corridor to I-95.
Still expect a few strong to isolated severe storms with peak wet
microburst winds of 40-60 mph possible, along with locally heavy
rainfall, frequent lightning. Some small hail still possible with
steep lapse rates aloft as 500mb temps close to -7C/-8C. Storm
motion generally towards the East-Northeast 10-15 mph. Activity
will linger over inland areas of SE GA due to outflows and sea
breeze fronts pushing inland until around midnight. Typical muggy
overnight lows in the lower/middle 70s inland and upper 70s/near
80 degrees along the coast/St Johns River.

.SHORT TERM [Monday Through Tuesday Night]...

Main story in the short term is slow increase back towards
numerous to widespread showers during the afternoon hours on
Monday and Tuesday as weak High Pressure ridge aloft will be
replaced by amplifying trof over the SE US which will rotate into
SE GA/NE FL and bring abundant and deep tropical moisture levels
with Precipitable Water Amounts (PWATs) over 2 inches. This
combined with light westerly steering flow, cool temps aloft at
500mb of -7C/-8C for mid August and inland moving sea breeze
fronts will lead to 50-70% rainfall coverage on Monday afternoon
and 60-80% rainfall coverage on Tuesday afternoon, along with
enough atmospheric moisture for a shower/storm at anytime through
the period. Max Temps in the lower/middle 90s by early afternoon
will continue to support peak Heat Indices/Feels Like temps
around 105 degrees for most locations. Strong to isolated severe
storms will be possible each afternoon with gusty winds of 40-60
mph, but the slower storm motion of 10 mph or less will slowly
increase to locally heavy rainfall threat as storm rainfall totals
continue to add up through the week.

.LONG TERM [Wednesday Through Sunday]...

Wed/Thu...Numerous to widespread showers/storms will continue as
decaying mid/upper level trof across SE GA/NE FL will continue to
support daily rainfall chances of 60-90%, locally heavy rainfall
and near normal temps through this period with highs in the lower
90s and lows in the 70s. Southwest steering flow will continue
along with PWATs of 2 inches or more to support risk of heavy
rainfall.

Fri/Sat/Sun...A mid level ridge of high pressure will build in
from the SE/Wrn Atlc and this will slowly bring in a somewhat
drier airmass aloft with PWATs falling to slightly less than 2
inches and a shift of the steering flow to the South-Southeast.
This subtle shift will lower daily rainfall chances into the
40-70% range with storm activity further inland from the Atlc
coastal areas. Temps generally near to slightly above normal with
highs in the lower/middle 90s and lows in the 70s and Heat Indices
creeping back close to 105 degrees. Continued slow storm motion
will continue the threat of locally heavy rainfall, but the threat
will shift more inland each day.

.AVIATION...
[Through 00Z Tuesday]

The period will begin with MVFR conditions due to scattered
thunderstorms near KSSI moving southward along the Georgia
coast towards KJAX and KVQQ with additional storms drifting
over KGNV. Storm activity will dissipate after 02Z this
evening with mostly clear skies tonight with shallow ground
fog possible near KVQQ and KGNV due to calm winds inland. Weak
high pressure will allow VFR conditions otherwise overnight, but
will begin to erode just south of the region and become replaced
by a strengthening trough just north of the region that will
increase moisture levels on Monday with scattered to numerous
storms expected during the early to mid afternoon hours for the
regional terminals after 18Z. Have Prob30 groups for all TAF sites
except KGNV for expected increase in storm coverage from 19Z to
23Z Monday.

.MARINE...

Mainly offshore Southwest flow at 10-15 knots with seas 2 to 3
feet and local sea breezes along the coast through the mid week
time frame as High pressure ridge remains just south of the waters
and low pressure trof remains north of the waters over the SE US.
A slight shift northward in the high pressure ridge axis towards
the end of the week over the waters will lead to shift in winds to
south-southeast at 10-15 knots with seas remaining 2-3 ft.

Rip Currents: Mainly low risk rip currents expected early this
week as surf/breakers only in the 1-2 feet range and mainly
offshore Southwest flow with afternoon sea breeze at 10-15 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  94  73  93  73 /  30  60  50  80  60
SSI  78  90  77  90  77 /  50  50  50  70  60
JAX  75  95  75  94  75 /  60  50  40  80  50
SGJ  76  93  75  93  75 /  20  40  50  70  50
GNV  74  95  74  94  74 /  30  40  30  70  40
OCF  74  95  73  94  74 /  30  30  30  70  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Aug 9, 8:32 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
932 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     6 NE SUWANNEE SPRINGS   30.45N 82.87W
08/09/2020  M41 MPH          HAMILTON           FL   MESONET

            A MESONET STATION 1172W 5.6 NE OF SUWANNEE
            SPRINGS MEASURED A PEAK WIND GUST OF 41 MPH.

&&
Special weather statement, Aug 9, 8:51 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
951 PM EDT Sun Aug 9 2020

FLZ023>025-222-GAZ364-100230-
Southern Columbia FL-Baker FL-Inland Duval FL-Inland Nassau FL-
Western Charlton GA-
951 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...BAKER...
EAST CENTRAL COLUMBIA...SOUTHWESTERN DUVAL AND SOUTH CENTRAL CHARLTON
COUNTIES UNTIL 1030 PM EDT...

* At 951 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Cisco Gardens to near Olustee. Movement was southeast at 15 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with these storms.

* Locations impacted include...
  Taylor, Macclenny, Glen St. Mary, Cecil Field, Olustee, St. George,
  Sanderson, Bryceville, Baldwin and Jacksonville Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3023 8171 3016 8247 3026 8248 3026 8246
      3048 8246 3054 8193
TIME...MOT...LOC 0151Z 298DEG 14KT 3034 8186 3028 8240

ENYEDI
Local storm report, Aug 9, 8:58 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
958 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     2 N MAYPORT             30.42N 81.41W
08/09/2020  M53 MPH          AMZ452             FL   MESONET

            WEATHERFLOW SITE AT HUGUENOT PARK MEASURED A PEAK WIND
            GUST OF 53 MPH.

&&

RBRICKER
Special weather statement, Aug 9, 8:58 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
958 PM EDT Sun Aug 9 2020

FLZ025-124-125-133-100245-
Coastal St. Johns FL-Inland Duval FL-Coastal Nassau FL-
Coastal Duval FL-
958 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU...NORTHERN
ST. JOHNS AND DUVAL COUNTIES UNTIL 1045 PM EDT...

* At 958 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  east of Fernandina Beach to near Neptune Beach to Normandy.
  Movement was east at 35 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Jacksonville, Fernandina Beach, Unf, Mandarin, Ponte Vedra Beach,
  Arlington, Neptune Beach, Sawgrass, Baymeadows and Cisco Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3014 8169 3019 8168 3019 8181 3038 8191
      3045 8150 3069 8145 3069 8141 3025 8135
      3016 8132
TIME...MOT...LOC 0158Z 273DEG 31KT 3063 8131 3034 8137 3029 8178

ENYEDI
Local storm report, Aug 9, 8:59 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
959 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     MAYPORT                 30.38N 81.42W
08/09/2020  M48 MPH          DUVAL              FL   AWOS

            AWOS STATION AT KNRB MAYPORT NAVAL STATION
            MEASURED A PEAK WIND GUST OF 48 MPH.

&&
Local storm report, Aug 9, 9:11 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1011 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND GST     1 N JACKSONVILLE BEACH  30.29N 81.39W
08/09/2020  M44 MPH          AMZ452             FL   MESONET

            WEATHERFLOW SITE AT JACKSONVILLE BEACH PIER MEASURED A
            PEAK WIND GUST OF 44 MPH.

&&

RBRICKER

The radar

The Jacksonville radar (KJAX), 19 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flash flood, 1 hail. Local standard time, as filed.

Heavy Rain, Duval

When
August 9, 11:00 PM EST to August 10, 8:24 PM EST
Where
Duval County, 3.01 mi SSW of Jacksonville
Reported by
Mesonet
Coordinates
30.310, -81.690

The mesonet station measured 4.72 inches.

Heavy Rain, Duval

When
August 9, 11:00 PM EST to August 10, 8:30 PM EST
Where
Duval County, (Jax)jacksnville Int
Reported by
ASOS
Coordinates
30.500, -81.680

The JAX ASOS measured 3.26 inches of daily rainfall.

Heavy Rain, St. Johns

When
August 10, 6:18 PM EST to 6:33 PM EST
Where
St. Johns County, 1.51 mi NNE of Fruit Cove
Reported by
Public
Coordinates
30.120, -81.620

The public measured 1.25 inches of rain in 15 minutes. Minor street flooding was observed.

Flash Flood, Duval

When
August 10, 7:52 PM EST to 9:25 PM EST
Where
Duval County, 2.63 mi NNE of Cedar Hills to 2.61 mi NE of Cedar Hills
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.304, -81.711

At 852 pm, the broadcast media relayed a video of flooding along College Street in Riverside. Cars appeared they were driving through about 1 ft of flood water. At 918 pm, the public reported water flowing over the road at Roosevelt Blvd and Hollywood in Jacksonville. At 924 pm, broadcast media reported cars were trapped in flood water along College Drive and Acosta Steers in Riverside. At 930 pm, the public reported flooding across the road at Fitch and Belvedere in Jacksonville. At 1025 pm, the public reported flooding at Pine Grove Avenue in Avondale.

Hail, Flagler

When
August 10, 10:00 PM EST
Where
Flagler County, 0.92 mi SE of Mantanzas
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.600, -81.260

Penny size hail was reported in Matanzas Woods section of Palm Coast.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905668, 905669, 905667, 905665, 905666.